Hail, Clayton
- When
- April 17, 2:55 PM CST
- Where
- Clayton County, 1 mi SW of Elkader
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.833, -91.417
Hail ranging in size from pennies to golf balls was reported by the public and amateur radio operators.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail ranging in size from pennies to golf balls was reported by the public and amateur radio operators.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 2:08 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 308 PM CDT SUN APR 17 2005 .SHORT TERM...TONIGHT THROUGH WEDNESDAY FORECAST FOCUS CONTINUES TO BE PRIMARILY ON RAIN CHANCES AND TEMPERATURES THROUGH THE PERIOD. 19Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY REACHING FROM SOUTHEAST SD...ACROSS NORTHERN IA AND INTO NORTHERN IL. FRONT HAS BEEN SLOWLY MOVING NORTH THIS AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWING THE REMNANT LOW CLOUDS REMAINING FROM THE FOG THIS MORNING OVER PARTS OF MN...WITH A BAND OF MID LEVEL CLOUDS NEAR THE FRONTAL POSITION. DIURNAL CUMULUS WAS ALSO FORMING NOW FROM NORTHERN IA DOWN TO KS/MO. REGIONAL RADAR LOOPS SHOW SOME CONVECTION OVER NORTHERN IL...AIDED BY A WEAK WAVE EVIDENT IN THE WATER VAPOR IMAGERY. OTHER CONVECTION WAS STARTING TO DEVELOP NEAR THE FRONT OVER NORTHEAST IA. 12Z 17APR05 MODELS IN FAIR AGREEMENT TODAY...BUT AGAIN DIFFER AS WE REACH BEYOND 60 AND ESPECIALLY 72 HOURS. DIFFERENCES DEAL MAINLY WITH TIMING ISSUES. ENDED UP BLENDING SOMEWHAT...WITH A LEAN TOWARD THE GFS WHICH HAS BEEN MORE CONSISTENT OF LATE. FRONT TO CONTINUE MOVING NORTH ACROSS THE FORECAST AREA TONIGHT. THERE IS SOME CONVERGENCE ALONG IT...AND WITH DAYTIME HEATING ASSISTING CAPE VALUES UP TO NEAR 1000 J/KG...THERE REMAINS A CHANCE FOR ISOLATED -SHRA/-TSRA UNTIL MID TO LATE EVENING. HAVE KEPT THIS IN THE GRIDS. WITH THE LOSS OF DIURNAL SUPPORT...EXPECT THESE... AND THE CLOUD COVER TO DISSIPATE. ATTENTION THEN TURNS TO POTENT SHORT WAVE TROUGH CURRENTLY OVER EASTERN CO. THIS WAVE WILL MOVE NORTHEAST INTO THE FORECAST AREA BY MONDAY NIGHT...AND WILL BRING THE NEXT BEST CHANCE FOR RAIN... STARTING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY. BEYOND THAT... IT APPEARS THE AREA WILL STILL SEE OFF AND ON RAIN CHANCES THROUGH THE REMAINDER OF THE WEEK. AN UPPER LEVEL LOW DROPS INTO THE INTERMOUNTAIN WEST BY TUESDAY...AND PIECES OF SHORT WAVE ENERGY WILL EJECT EAST TOWARD THE AREA FOR TUESDAY NIGHT AND WEDNESDAY. MONDAY SHOULD BE QUITE MILD FOR MID-APRIL WITH SOUTHERLY WINDS SENDING TEMPERATURES UP INTO THE MIDDLE AND UPPER 70S. BEYOND THAT... WENT FOR SMALLER DIURNAL SWINGS DUE TO MORE CLOUD COVER...WITH TEMPERATURES NEAR OR ABOVE GUIDANCE AT NIGHT...AND A LITTLE BELOW GUIDANCE DURING THE DAY WITH CLOUDS AND PRECIPITATION. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY AFOREMENTIONED UPPER LOW OUT WEST FILLS AND MOVES EAST INTO THE AREA BY FRIDAY...BRINGING THE NEXT BEST CHANCE FOR RAIN AFTER A BRIEF RESPITE FOR THURSDAY. DETAILS ON THIS CONTINUE TO BE MUDDLED WITH SEVERAL DIFFERENT MODEL SCENARIOS...BUT THEY ARE BEGINNING TO SLOWLY CONVERGE ON SOLUTIONS. TREND NOW IS THAT ONCE THE SYSTEM PASSES ON FRIDAY...AREA GETS MORE INTO NORTHWEST FLOW FOR THE WEEKEND...WITH SURFACE HIGH PRESSURE DROPPING DOWN INTO THE UPPER MIDWEST. THIS SHOULD KEEP THE RAIN CHANCES AT BAY...WITH TEMPERATURES MORE NEAR NORMAL FOR LATE APRIL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 915 AM CDT SUN APR 17 2005 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061- 181100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE- FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER- OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA- 915 AM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONT LOCATED OVER CENTRAL IOWA WILL MOVE NORTH AS A WARM FRONT TODAY AND TONIGHT. LOW LEVEL MOISTURE WILL POOL ALONG THIS FRONT. IN ADDITION...DAYTIME HEATING WILL CAUSE AN INCREASE IN THE INSTABILITY. THE COMBINATION OF MOISTURE AND INSTABILITY WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. DUE TO WEAK WIND SHEAR ALOFT...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-WIZ017-029-032>034-181100- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA- 915 AM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/DAS
The La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445596, 5445599, 5445597, 5445598.